News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Drug toxicity with Advair


 dorieann - Sat Jan 11, 2003 7:20 pm

:cry:

I have had a severe reaction to Advair. Side effects named by company are muscle and bone pain. Started a few days after starting drug. After much investigation on internet I found many others that had same reaction. Difficulty walking(joint pain), muscle spasms, as thogh severe arthritis developed overnight. Some said it took 6 months to return to normal. All people mentioned that their doctors basically said there was no connection. My doc had no knowledge but I had brought the written proof. However, he had no answer so to suggest going to your doctor will not work. Is this causing an auto-immune arthritis or could it be adrenal suppression. Is there nothing to be done except wait until these symptoms subside?
Doris Ashley RN
 Dr. Tamer Fouad - Mon Jan 13, 2003 7:56 am

User avatar Dear Doris,
Advair is a combination of fluticasone (corticosteroid) & salmeterol (Beta stimulant) used in the treatment of asthma. It should be used at regular intervals and not for treatment of acute bronchospasm. It has been infact associated with musculo-skeletal complications in 2-4% of patients. These complications range from arthralgia to muscle cramps. Although these drugs are inhaled they are absorbed minimally into the systemic circulation. This problem is not considered one of its life threatening adverse reactions. However, it can be very disabling. If your symptoms are not controlled by common analgesics such as panadol (not to be used for long periods) until it subsides, you may have to discontinue the use of Advair. Just because you have experienced this type of reaction with Advair doesn't necessarily mean that you will experience the same with alternative medication (even if their prescription says that you may). So an alternative drug is another option. I am not aware of what causes the arthralgia but the possibility of autoimmune or adrenal suppression is highly unlikely.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here